Alert archive / South Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Wilmington, NC

September 17, 20186 counties in South Carolina; 6 counties in North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 17, 2018, 5:29 AM EDT for 6 counties in South Carolina; 6 counties in North Carolina. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2018, 5:29 AM EDT (09:29 UTC)
Expired
Sep 17, 2018, 10:30 AM EDT
In force
5 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 44 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 9:28 AM EDTFLASH FLOOD5 S Lumberton, NCUS-74 EASTBOUND CLOSED FROM NC-41 TO COLUMBUS COUNTY LINE DUE TO FLOODING IN SEVERAL SPOTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 239 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WGUS52 KILM 170929
FFWILM
NCC017-019-047-129-141-155-SCC033-041-043-051-067-089-171430-
/O.NEW.KILM.FF.W.0029.180917T0929Z-180917T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
529 AM EDT MON SEP 17 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  New Hanover County in southeastern North Carolina...
  Pender County in southeastern North Carolina...
  Robeson County in southeastern North Carolina...
  Bladen County in southeastern North Carolina...
  Brunswick County in southeastern North Carolina...
  Columbus County in southeastern North Carolina...
  Southeastern Florence County in northeastern South Carolina...
  Northeastern Georgetown County in northeastern South Carolina...
  Dillon County in northeastern South Carolina...
  Horry County in northeastern South Carolina...
  Marion County in northeastern South Carolina...
  East central Williamsburg County in northeastern South Carolina...

* Until 1030 AM EDT.

* At 528 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Much of the warning areas has received in excess of 
  10 inches of rain during the last 48 hours. Some areas have 
  received in excess of 20 inches of rain. Widespread flash flooding 
  has been reported and additional rainfall this morning will 
  exacerbate ongoing flooding and lead to additional, dangerous 
  flooding.

Isolated additional rainfall amounts of 1 to 3 inches are possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.

A Flash Flood Warning means that dangerous flooding is imminent or
occurring.  Residents within the warned area should take immediate
precautions to protect life and property.

&&

LAT...LON 3417 7783 3384 7796 3391 7826 3378 7877
      3349 7908 3335 7915 3352 7948 3402 7940
      3424 7949 3463 7946 3477 7933 3484 7935
      3483 7919 3495 7903 3484 7890 3486 7850
      3455 7825 3472 7811 3472 7768 3444 7752

$$

III
1 follow-up statement
890 
WGUS72 KILM 171429
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
1029 AM EDT MON SEP 17 2018

NCC017-019-047-129-141-155-SCC033-041-043-051-067-089-171436-
/O.EXP.KILM.FF.W.0029.000000T0000Z-180917T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Hanover NC-Pender NC-Robeson NC-Bladen NC-Brunswick NC-
Columbus NC-Florence SC-Georgetown SC-Dillon SC-Horry SC-Marion SC-
Williamsburg SC-
1029 AM EDT MON SEP 17 2018

...THE FLASH FLOOD WARNING FOR NEW HANOVER...PENDER...ROBESON...
BLADEN...BRUNSWICK...COLUMBUS...SOUTHEASTERN FLORENCE...NORTHEASTERN
GEORGETOWN...DILLON...HORRY...MARION AND EAST CENTRAL WILLIAMSBURG
COUNTIES WILL EXPIRE AT 1030 AM EDT...

The Flash Flood Warning is being replaced by an areal Flood Warning 
as the significant rainfall from Florence has ended. 

Please continue to heed any remaining road closures.

LAT...LON 3417 7783 3384 7796 3391 7826 3378 7877
      3349 7908 3335 7915 3352 7948 3402 7940
      3424 7949 3463 7946 3477 7933 3484 7935
      3483 7919 3495 7903 3484 7890 3486 7850
      3455 7825 3472 7811 3472 7768 3444 7752

$$

HAWKINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 4:09 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 17, 4:09 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
409 AM EDT Mon Sep 17 2018

.SYNOPSIS...
Tropical Depression Florence will move steadily northward toward
the Ohio Valley through today, before moving off to the east,
exiting off the Mid Atlantic coast on Tuesday. As the remnant
low exits the coast it will drag a trailing front across the
Carolinas late Tuesday into Wednesday with dry high pressure to
follow. A drying trend is expected mid to late week, but river
flooding will continue.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM Monday...Will let the FFA expire at 8am to account for
any additional pcpn that could lead to flooding. Some notable drier
air is currently working into the ILM CWA in the mid and upper
levels via latest sat imagery trends. In addition, various model RH
time height displays for locations across the FA also indicate this
drier air spreading east across the area thruout today and tonight.
Models indicate 2 convergent zones across the FA today thru tonight
that will be a source for convection to fire up. One attm lies along
a line from Jerome across Whiteville and Aynor to North Santee. And
the 2nd line attm extends from Southern Pines across Bennettsville
and Hartsville to Sumter. Both lines will move eastward with time
and by the end of this period, Tue daybreak, there will be just 1
convergent line extending along the immediate coastal counties of
the ILM NC and SC CWA. Have stayed close to guidance for both temps
and dewpoints this period, continuing the sticky humid wx
conditions. Will continue to mention possible tornadic storms in the
HWO although it should not be as pronounced like it was Sunday and
Sunday night.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...The last round of convection will come on
Tuesday ahead of a trough/front trailing from the remnant low
of Florence. The deep moist southerly flow running up into the
Carolinas will veer to the SW to W through Tuesday with one last
round of convection before deep NW flow brings drier air into
the area by Wed. Pcp water values up over 2 inches on Tues will
drop to less than an inch on Wed in a dry northerly flow. Some
mid level drying will take place, but soundings show decent CAPE
and indices supportive of decent convection Tues as shortwave
moves across the area later on Tues. May see convection early
then a break before a last line of convection moves through
later on Tues. Then drying will come in force as high pressure
builds in with ridge building aloft, bringing lower dewpoint
temps than we have seen in a while. Temps will be quite warm,
running above normal in increasing sunshine. Should see temps
in the mid 80s both Tues and Wed. Overnight lows Tues night should
drop into the lower 70s, but the drier air moving in through
Wed will allow temps to drop just below 70 most places inland of
the coast by Wed night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Upper level ridge will track overhead
from west to east producing a dry period Thursday into next
weekend. Forecast uncertainty becomes greater later in the
weekend. Although both the GFS and ECMWF generally show an
upper ridge centered in the Atlantic just offshore, the strength
they depict is different. While the ECMWF shows a strong ridge
will keep the local area dry thru Sunday, the GFS' solution
shows a weaker ridge that allows convection to move in from the
west. Decided to go with a blend of those models for POPS, which
yields low end rain chances

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 06Z...Several rain bands will continue to bring heavy
rain through a good portion of the overnight hours. KMYR and
KCRE, and KLBT are in line for the brunt of the rain later
tonight into early Monday. Gusts to 40 kt possible in strong
showers. As the remnants of Florence weaken and move away from
the CWA, conditions will improve by less wind and low clouds.

Extended Outlook...Gradual improvement east to west into
Monday, Isolated MVFR ceilings/vsbys ahead of cold front on
Tuesday, otherwise VFR conditions in extended period.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 345 AM Monday...Small Craft Advisory has been extended thru 6
pm Monday for all waters. The significant seas will be driving the
SCA with 4 to 6 ft seas today at 7 second periods with a 3 foot 11
to 14 second period underlying ground swell present. The seas will
only drop a foot to 3 to 5 ft during tonight continuing at
dominating 7 second periods. SSE winds at 15 to 25 kt will veer to
due S today thru tonight at 10 to 20 kt speeds. Convection moving
across the area waters will have the potential for waterspouts to
develop and will highlight it in the HWO.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...Winds will veer through Tues as remnant
low from Florence moves off the Mid Atlantic coast, dragging a
trough/front across the waters late Tues into Wed. SW winds up
to 15 kts or so on Tues will shift to the W by late Tues and
then around to the N by Wed and slightly NE Thurs morning as
high pressure builds in. Models indicate a northerly surge
showing a slight uptick in winds Wed night into Thurs. Seas will
basically be on a downward trend Tues into Wed aftn down from 3
to 4 ft to around 2 to 3 ft. Should see a slight bump up in seas
Wed night to 3 to 4 ft in northerly surge behind front.

LONG TERM /THURSDAY THROUGH FRIDAY/...
As of 300 PM Sunday...High pressure will build across the Mid-
Atlantic and off the northeast CONUS through the period. Winds
will veer from north to southeast, generally 15 knots or less.

&&

.TIDES/COASTAL FLOODING...
As of 300 AM Monday...Coastal flooding is expected along the
lower portions of the Cape Fear River over the next few high tide
cycles. River levels remain elevated as runoff from excessive,
heavy rainfall from lingering rainbands from Florence flows into
rivers.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch until 8 AM EDT this morning for SCZ017-023-
     024-032-033-039-054>056-058-059.
     High Rip Current Risk through late tonight for SCZ054-056.
NC...Flash Flood Watch until 8 AM EDT this morning for NCZ087-096-
     099-105>110.
     High Rip Current Risk through late tonight for NCZ106-108-110.
     Coastal Flood Warning until 7 AM EDT this morning for NCZ107.
MARINE...Small Craft Advisory until 8 AM EDT this morning for AMZ250-
     252-254-256.

&&

NEAR TERM...DCH
SHORT TERM...RGZ
LONG TERM...99
AVIATION...DCH/MJC
Hazardous weather outlook, Sep 17, 5:26 AM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
526 AM EDT Mon Sep 17 2018

AMZ250-252-254-256-180930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
526 AM EDT Mon Sep 17 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
180930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
526 AM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-180930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
526 AM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 17, 2:01 AM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Wilmington NC
201 AM EDT MON SEP 17 2018

NCZ096-170700-
Bladen NC-
201 AM EDT MON SEP 17 2018

...SPECIAL WEATHER STATEMENT...

At 200 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lagoon, or 13 miles east of Elizabethtown, moving northeast at 25
mph.

Winds in excess of 30 mph will be possible with this storm.
Torrential rainfall is a certainty.

Locations impacted include...
Lagoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 500 AM EDT for southeastern
North Carolina.

LAT...LON 3475 7839 3473 7839 3472 7838 3470 7837
      3469 7835 3468 7835 3467 7832 3465 7832
      3464 7831 3463 7832 3460 7830 3458 7827
      3456 7825 3453 7827 3456 7848 3478 7843
TIME...MOT...LOC 0600Z 203DEG 21KT 3462 7838

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:23 PM EDTSpecial Weather StatementILMHorry67 min
Sep 16, 9:31 PM EDTSpecial Weather StatementILMHorry59 min
Sep 16, 9:53 PM EDTFlash Flood WarningILMGeorgetown, Horry2 hr
Sep 16, 10:18 PM EDTTornado WarningILMHorry42 min
Sep 16, 10:29 PM EDTTornado WarningILMHorry31 min
Sep 17, 12:03 AM EDTFlash Flood WarningILMHorry3 hr
Sep 17, 12:22 AM EDTTornado WarningILMHorry23 min
Sep 17, 12:31 AM EDTFlash Flood WarningILMDarlington, Dillon, Florence, Marlboro6 hr
Sep 17, 1:02 AM EDTTornado WarningILMHorry28 min
Sep 17, 10:25 AM EDTAreal Flood WarningILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 1 more72 hr
Sep 17, 6:43 PM EDTSpecial Weather StatementILMFlorence62 min
Sep 17, 7:31 PM EDTSpecial Weather StatementILMDarlington44 min
Sep 16, 9:23 PM EDTTornado WarningILMColumbus23 min
Sep 16, 9:24 PM EDTFlash Flood WarningILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson8 hr
Sep 16, 9:49 PM EDTSpecial Weather StatementILMPender56 min
Sep 16, 9:56 PM EDTCoastal Flood WarningILMNew Hanover7 hr
Sep 16, 10:03 PM EDTTornado WarningILMPender7 min
Sep 16, 10:55 PM EDTSevere Thunderstorm WarningILMBladen, Columbus50 min
Sep 16, 11:45 PM EDTSevere Thunderstorm WarningILMBladen33 min
Sep 16, 11:59 PM EDTTornado WarningILMBladen18 min
Sep 17, 2:01 AM EDTSpecial Weather StatementILMBladen59 min
Sep 17, 2:39 AM EDTTornado WarningILMColumbus23 min
Sep 17, 3:14 AM EDTTornado WarningILMBladen, Columbus31 min
Sep 17, 11:08 AM EDTCoastal Flood AdvisoryILMNew Hanover8 hr
Sep 17, 2:43 PM EDTFlash Flood WarningILMRobeson3 hr
Sep 17, 7:34 PM EDTSpecial Weather StatementILMScotland41 min

Nearby

Flash Flood Warnings in South Carolina, 2018Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.